West Virginia, 2018

Winter Storm in West Virginia, December 9, 2018

December 9, 2018 · NWS RNK · 5 events in 5 counties and zones

A low pressure system tracked eastward along the Gulf Coast and spread moisture northward toward the Mid Atlantic. Meanwhile, high pressure to the north allowed temperatures to fall into the 20s, which caused the moisture to mostly fall as heavy snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure system tracked eastward along the Gulf Coast and spread moisture northward toward the Mid Atlantic. Meanwhile, high pressure to the north allowed temperatures to fall into the 20s, which caused the moisture to mostly fall as heavy snow. Some freezing drizzle also fell during this storm. The snow caused several minor traffic accidents. Average snowfall accumulations ranged from ten to twenty inches over southeast West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 8, 10:59 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Dec 8, 10:59 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1059 PM EST Sat Dec 8 2018

.SYNOPSIS...
Low pressure moves along the Gulf Coast tonight to off the
Carolinas on Sunday, bringing mainly snow to our area tonight
into Monday morning. Weak high pressure follows this system
with drier weather expected into the middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1030 PM EST Saturday...

Final Preparations should be completed for the upcoming Winter
Storm.

As of 10 PM, leading edge of winter storm was bringing snow to
western North Carolina. Snow began in Boone NC around 830PM this
evening with about an inch being reported on the ground as of
10PM. Watauga 911 reports snow-covered roads from Boone to Deep
Gap.

Radar indicates the snow is gradually advancing north with snow
now beginning to enter southern VA from Grayson County into
Carroll and western Patrick. The RNK evening sounding was cold
and dry below 600 mb, and it may take most of the night to
saturate this low level dry air to allow the precipitation to
reach the ground. Onset times for it to start snowing are
still within an hour of previous forecasts so little change to
the forecast timing has been made. Did make some subtle tweeks
to the QPF with respect to the 18Z guidance, trending up an inch
or two on the snow accumulation, but this made little impact to
the forecast range from earlier forecasts due to the wide
spread in numbers being generated at that time. It looks like a
very healthy snow event with measurable snowfall in the double
digits (in terms of inches) across western North Carolina and
into parts of southwestern and southside Virginia. There will be
a distinct northern edge, or cut-off to this storm system along
its northern periphery (due to the cold dry high pressure
blocking the storms ability to gain latitude),vcnty of 460 or
possibly as far north as I-64. This will lead to an outcome of
the "Haves" and "Have Nots", folks south of this demarcation
needing snow shovels and plows, and folks to the north wondering
what all the fuss was about.

Something to keep in mind for Sunday... the snowfall rates may
approach 2-3 inches an hour. This will be aided by strong
forcing aloft with potential for slantwise convection and the
possibility for thunder-snow. If there is any, Jim C in Boone
will likely capture it on video... welcome to the CWA Jim. ;-)

...
Previous near term discussion from this 250PM Saturday...

Cold high pressure will move from the Ohio Valley this evening
to Pennsylvania on Sunday. Cold dry air will wedge south into
the Carolinas overnight, setting the stage for a significant
winter storm late tonight into Monday. An upper level low will
move across the Southern Plains to the Ozarks tonight then
stalls and opens into a trough over Tennessee on Sunday. This
upper low and zonal flow will drive a surface low along the Gulf
to the panhandle of Florida this evening. Sunday morning, this
surface low will move off the Southeast Coast. As this surface
low tracks over the panhandle of Florida, warm moist Gulf air
will advance to the north and over the region this evening.
Increasing isentropic lift will bring snow to the North Carolina
High Country this evening with a slow spread of precipitation
northward overnight into Sunday morning. Gulf moisture maybe
limited overnight with convection tracking east across Florida.
However, a strong fetch off the Atlantic strengthens through the
day Sunday to maintain moisture transport and high snow amounts
across the area, especially along the Virginia-North Carolina
border. By all accounts, this event should primarily be snow.
Some models are hinting at a warm nose edging into portions of
Southside Virginia Sunday afternoon. However, latest forecast
soundings for Danville and Greensboro does not have this warm
nose thick enough to produce sleet nor freezing rain. Further
more, wet bulb temperatures stay below freezing as the
deformation zone moves over the area Sunday afternoon.

Models are coming in with more moisture and therefore more snow
for this event. We have increased snow amounts across the area
by 1-3 inches south of I64. Significant snow amounts of greater
than 4 inches is expected along and south of Highway 460 to 10+
inches along the VA-NC border. The North Carolina High Country
could see a foot or two of snow with the higher amounts being
towards the Blue Ridge.

Additional headlines have been posted for Sunday. We have added
another tier of counties to the warning from Mercer WV to
Botetourt VA to Buckingham VA. Winter Weather Advisories have
been posted for the Greenbrier Valley and Alleghany Highlands.
Both of these new headlines start at 12Z/7AM Sunday.

The cold dry high pressure over the Ohio Valley has
temperatures today in the mid to upper 20s and dew points in the
teens. This air will move over the area tonight. Temperatures
may only warm a few degrees going into Sunday with highs from
the upper 20s to lower 30s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 100 PM EST Saturday...

Trends in the models continues to show a slower/northward lean
toward the deformation zone behind the storm off the NC coast.
Will lean toward the 12z ECM/CMC which will start to taper off
snow a little later in the southeast until early Monday morning.
Model soundings showing a window where snow crystal growth
region dries briefly but overall will keep it as snow. Some
warming may switch ptype to sleet from Charlotte Court House to
Reidsville.

Will linger chance of snow into NC through Monday then dry it
out Monday afternoon.

Looking at another inch or two of snow Sunday night in the
southern CWA with less further north as main axis of lift starts
to pull away with the surface low heads out to sea and the
shortwave is further south.

Skies start to finally clear out Monday night and would not be
surprised if fog forms over the snowpack, but with lower
dewpoints not putting much confidence in this.

High pressure works in from southwest Tuesday, with tail end of
shortwave trough heads off the southeast coast.

Kept temps on the cool side given expected snow cover effects.
Looking at teens Monday night.

Any melting will ice up again Monday night/Tue morning.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 1100 AM EST Saturday...

Upper pattern remains active this period. A shortwave will dig
across the mid-Atlantic/central Appalachians Tuesday night with
little to no moisture so just a reinforcing shot of cooler air.

Behind this we get shortwave ridging with split flow in place,
with a couple of shortwaves located in the Great Basin and Rio
Grande Valley of Texas Wednesday, and a northern stream system
over the upper Great Lakes. The wave moving out of Texas will
shear out as it moves east toward the MS Valley Thursday
morning, but the surface low ahead of the trailing stronger
shortwave over the desert SW will race out into the OK/AR area
Thursday with a warm front across the Gulf Coast states.

Should see increasing clouds Thursday with very small threat of
showers in NC, as drier air will be in place and slow to erode
until the surface high pushes off the NE Coast Thursday evening.

Compared to this weekends system this looks strong and more
amplified but warmer as the surface low per models are staying
west of the mountains with warm southwest flow aloft. Friday
into Saturday looks wet, and will have to see how the models
handle the upper low as there are big differences in the GFS and
ECM beyond Thursday as the ECM keeps a closed system over
Arkansas moving it slowly to the central/southern Appalachians
by Saturday, while the GFS shows a positive tilt trough in the
southern stream and a stronger northern stream wave phasing with
it by Friday afternoon over the Ohio Valley. Both models show
possibly cold enough system to bring snow to the higher ridges
Saturday, but will keep it rain/snow showers for now, as we
concentrate more on tonight and Sunday/s weather.

Snow cover from this weekends event should have some impact to
temps at least early on before final melting takes shape. Should
see temps warming to at or possibly above normal late in the
week.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
As of 800 PM EST Saturday...

Major winter storm will impact southern Appalachians tonight
continuing through the day Sunday. This storm is moving across
the southeast states with combination of rain and heavy
mountain snow for the Carolinas and into southern Virginia.

Precipitation, primarily in the form of snow will impact all
RNK terminals by daybreak Sunday with deteriorating flight
conditions. There is a high likelihood of LIFR Sunday from
southern Virginia (impacting BLF-BCB-ROA-LYH-DAN) southward
into the Carolinas with an extended period of moderate to heavy
snow. This is a dynamic system, so not out of the question for a
chance of thundersnow with snow rates of 1-3 inches an hour
during the day Sunday. A strong low level jet is forecast, so
LLWS has been added to the forecast for Sunday afternoon.

Extended Aviation Discussion...

This storm system is forecast to move east and off the southeast
Atlantic coast Sunday night and Monday with snow tapering to light
snow or freezing drizzle, cigs/vsbys gradually improving to
MVFR by Monday morning.

Ceilings and visibilities are expected to improve back to VFR
under weak high pressure Tuesday and Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from 7 AM Sunday to 11 AM EST Monday for
     VAZ011-018-023-035-047.
     Winter Weather Advisory from 7 AM Sunday to 11 AM EST Monday
     for VAZ019-020-024.
     Winter Storm Warning until 11 AM EST Monday for VAZ007-009-010-
     012>014-016-017-022-032-033-043-044-058.
     Winter Storm Warning until 11 AM EST Monday for VAZ015.
     Winter Storm Warning from 4 AM Sunday to 11 AM EST Monday for
     VAZ034-045-046-059.
NC...Winter Storm Warning until 11 AM EST Monday for NCZ004>006.
     Winter Storm Warning until 11 AM EST Monday for NCZ001>003-
     018>020.
WV...Winter Storm Warning from 7 AM Sunday to 11 AM EST Monday for
     WVZ042.
     Winter Weather Advisory from 7 AM Sunday to 11 AM EST Monday
     for WVZ043-044-507.

&&

SYNOPSIS...RCS
NEAR TERM...PM/RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...PM
Hazardous weather outlook, Dec 8, 10:29 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1029 PM EST Sat Dec 8 2018

WVZ508-100330-
Western Greenbrier-
1029 PM EST Sat Dec 8 2018

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A winter storm may bring light accumulations of snow Sunday into
early Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-024-WVZ043-044-507-100330-
Alleghany VA-Bath-Rockbridge-Summers-Monroe-Eastern Greenbrier-
1029 PM EST Sat Dec 8 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 11 AM EST
MONDAY...

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ015-100330-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-
1029 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ011-018-023-035-047-WVZ042-100330-
Giles-Craig-Botetourt-Amherst-Buckingham-Mercer-
1029 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 11 AM EST
MONDAY...

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ007-009-010-012>014-016-017-022-032-033-043-044-058-
100330-
Stokes-Rockingham-Caswell-Tazewell-Smyth-Bland-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-Pittsylvania-
Halifax-
1029 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST MONDAY...

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ034-045-046-059-100330-
Bedford-Campbell-Appomattox-Charlotte-
1029 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 11 AM EST
MONDAY...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Dec 8, 9:12 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
912 PM EST Sat Dec 8 2018

NCZ001>003-018>020-VAZ015-016-090600-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Yadkinville, Independence, Whitetop, Troutdale,
Volney, and Galax
912 PM EST Sat Dec 8 2018

...Snow to begin through 1 AM across the southern Blue Ridge into
the North Carolina foothills...

Spotter reports, Doppler radar and webcams around Boone indicate
light snow has already begun falling across the northern mountains
of Northwest North Carolina. Snow will continue to fall and
accumulate on roadways and sidewalks in these through 1 AM.

Snow will begin between 11 PM and 1 AM in the North Carolina
foothills into Carroll and Grayson Counties in Virginia.
Accumulations are expected to begin in these areas shortly
after snow starts falling.

Loconto
Local storm report, Dec 8, 10:16 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1016 PM EST SAT DEC 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     SNOW             2 ESE LOVILL            36.22N 81.71W
12/08/2018  E1.0 INCH        WATAUGA            NC   EMERGENCY MNGR

            REPORTED AT WATAUGA COUNTY EMERGENCY
            SERVICES OPERATIONS CENTER. ALSO REPORTED US
            421 FROM BOONE TO DEEP GAP IS NOW BECOMING
            SNOW-COVERED PER COUNTY SHERIFFS OFFICE.

&&

AL
Local storm report, Dec 9, 12:22 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 AM EST SUN DEC 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     SNOW             2 S LOVILL              36.21N 81.74W
12/09/2018  M2.0 INCH        WATAUGA            NC   PUBLIC

            REPORT NEAR WILLOW VALLEY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Mercer

When
December 9, 1:05 AM EST to 6:15 PM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 13.0 inches at Bramwell to 18.0 inches at Oakvale. Bluefield received 15.0 inches of snow, which is the second highest storm total in the month of December since records began in 1909. It is also the earliest in the winter season that an amount this high has ever been recorded.

Winter Storm, Monroe

When
December 9, 4:30 AM EST to 8:00 PM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 12.0 inches at Lindside to 20.0 inches about two miles south-southeast of Sweet Springs.

Winter Storm, Summers

When
December 9, 4:30 AM EST to 7:30 PM EST
Where
Summers forecast zone
Reported by
Trained Spotter
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 17.0 inches at Bluestone Lake to 20.0 inches about three miles east of Ellison.

Winter Storm, Eastern Greenbrier

When
December 9, 4:45 AM EST to 8:30 PM EST
Where
Eastern Greenbrier forecast zone
Reported by
Public
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 9.0 inches at Neola to 18.0 inches at Alderson. Several minor traffic accidents occurred due to the snow.

Winter Storm, Western Greenbrier

When
December 9, 5:00 AM EST to 8:00 PM EST
Where
Western Greenbrier forecast zone
Reported by
Trained Spotter
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Snowfall accumulations ranged from 9.0 inches about three miles east of McRoss to 18.5 inches about two miles east of Lawn. Several minor traffic accidents occurred due to the snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788729, 788730, 788732, 788719, 788727.